Alert archive / Florida / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 95, NWS Miami, FL

June 28, 2008Hendry County, Florida

NWS Miami, FL issued this severe thunderstorm warning at Jun 28, 2008, 5:21 PM EDT for Hendry County, Florida. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 28, 2008, 5:21 PM EDT (21:21 UTC)
Expired
Jun 28, 2008, 5:58 PM EDT
In force
37 min
Issued by
NWS Miami, FL
Area
Storm-based polygon

County Hendry County, FL

The radar

The Miami radar (KAMX), 105 km from the middle of the area, began a volume at 21:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Miami, FL (KMFL), launched 12:00Z, 9.4 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 12:00Z on 2008-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1455 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 12:00Z on 2008-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -68 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1455 J/kg
Mixed-layer CIN
-118 J/kg
Mixed-layer LCL
1035 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-68 m²/s²
0-3 km storm-relative helicity
9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KMFL 282122
SVRMFL
FLC051-282215-
/O.NEW.KMFL.SV.W.0095.080628T2121Z-080628T2215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIAMI FL
521 PM EDT SAT JUN 28 2008

THE NATIONAL WEATHER SERVICE IN MIAMI HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL HENDRY COUNTY IN SOUTH FLORIDA.

* UNTIL 615 PM EDT

* AT 515 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND    
  DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR    
  HENDRY CORRECTIONAL MOVING WEST AT 5 MPH.

REPORT SEVERE WEATHER OR DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT. THEY WILL RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIAMI. OR YOU CAN
ALSO CALL THE NATIONAL WEATHER SERVICE IN MIAMI DIRECTLY AT
305.229.4528 TO REPORT SEVERE WEATHER.

LAT...LON 2627 8102 2627 8126 2643 8126 2643 8103
      2633 8099
TIME...MOT...LOC 2121Z 083DEG 27KT 2629 8128

$$

JR
1 follow-up statement
000
WWUS52 KMFL 282158
SVSMFL

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
555 PM EDT SAT JUN 28 2008

FLC051-282205-
/O.CAN.KMFL.SV.W.0095.000000T0000Z-080628T2215Z/
HENDRY FL-
555 PM EDT SAT JUN 28 2008

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL HENDRY COUNTY IS
CANCELLED...

NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE THUNDERSTORM HAS
MOVED OUT OF THE WARNED AREA. THUS THE THUNDERSTORM WARNING HAS BEEN
CANCELLED.

THE THUNDERSTORM ACTIVITY THOUGH WILL MOVE INTO NORTHERN COLLIER 
COUNTY...CROSSING STATE ROUTE 29 AND AFFECTING THE COMMUNITIES OF 
AVA MARIA AND IMMOKALEE. THIS ACTIVITY WILL CONTINUE WEST TOWARD 
THE GULF COAST AND LOCALLY HEAVY RAIN...GUSTY WINDS AND POSSIBLY 
SMALL HAIL CAN BE EXPECTED. 

LAT...LON 2627 8102 2627 8126 2643 8126 2643 8103
      2633 8099
TIME...MOT...LOC 2155Z 083DEG 27KT 2626 8156

$$

JR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 3:42 PM EDT, 1 hour 39 minutes earlier.

Area forecast discussion, Jun 28, 3:42 PM EDT, 1 hour 39 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE MIAMI FL
342 PM EDT SAT JUN 28 2008

...CORRECTED PRELIMINARY NUMBERS...

.DISCUSSION...CIMMS SAHARAN AIR LAYER (SAL) ANALYSIS SHOWS A
DISTINCT SAL OVER THE LOCAL AREA WHICH HAS BEEN PRESENT SINCE
EARLY FRI MORNING. VISIBLE SATELLITE IMAGERY CLEARLY SHOWS THIS AS
WELL WITH ONE AREA LOCALLY...WHICH SHOULD MOVE WEST OF THE AREA
TOMORROW...BUT ANOTHER AREA IS NOW SPREADING IN ACROSS PUERTO RICO
WHICH MODELS SUGGEST COULD MOVE INTO THE LOCAL AREA SOMETIME
TOWARDS THE LATTER HALF OF NEXT WEEK. THE SAL FEATURE IS NOT
UNCOMMON THIS TIME OF THE YEAR...TRACKING ALL THE WAY ACROSS THE
TROPICAL ATLANTIC FROM AFRICA. THE SAL IS PRODUCING HAZY SKIES
(LOOKS MILKY BUT NO VIS REDUCTIONS ATTM) ALONG WITH AN INVERSION
IN THE LOW LEVELS. THE MORNING MIAMI SOUNDING SHOWS THE INVERSION
BETWEEN 3300 AND AROUND 4000 FT WITH VERY DRY AIR ABOVE THE
INVERSION. MODIFYING THE SOUNDING SHOWS THAT THE CAP AGAIN WILL BE
TOUGH TO BREAK...AND WILL NEED TO WAIT FOR SEA/LAKE BREEZE
CONVERGENCE BOUNDARIES TO PROVIDE LIFT TO GET CONVECTION GOING
THIS AFTERNOON...MUCH LIKE YESTERDAY. SO NO SURPRISE THAT
CONVECTION HAS NOT YET DEVELOPED THIS AFTERNOON...BUT EXPECT THAT
IT WILL DO SO THROUGH EARLY THIS EVENING.

WHERE STORMS DEVELOP...FOCUSED ACROSS WESTERN INTERIOR
AREAS...THEY COULD BECOME STRONG DUE TO THE INSTABILITY PRESENT
ABOVE THE INVERSION. HOWEVER...H5 TEMPS HAVE WARMED 2C SINCE
YESTERDAY...SO SEVERE STORMS ARE LESS LIKELY THIS AFTERNOON. MID
LEVEL FLOW IS NORTHEASTERLY...SO STORMS THAT MANAGE TO DEVELOP
WILL TEND TO MOVE TOWARDS THE GULF COAST/NAPLES AREA AND INTO THE
GULF WATERS THIS EVENING. AFTER CONVECTION WANES THIS
EVENING...MOSTLY DRY WEATHER IS EXPECTED WITH JUST A SLIGHT CHANCE
OF STORMS ALONG THE ATLANTIC COAST OVERNIGHT.

SUNDAY AND BEYOND: MODELS SHOW THE SAL/STABLE LAYER MOVING AWAY
FROM THE AREA SUNDAY...SO THE INVERSION SHOULD BE GONE TOMORROW.
THIS WILL ALLOW FOR EARLIER DEVELOPMENT OF CONVECTION. PREVAILING
EAST FLOW WILL FOCUS CONVECTION OVER THE WESTERN HALF OF THE AREA
ON SUNDAY...SO KEPT POPS HIGHEST THERE. ON MONDAY...QUITE A BIT OF
CHANGES NOTED IN THE GFS RUNS....WITH POPS GOING FROM NEAR LIKELY
A FEW RUNS AGO TO NOW JUST SLIGHT CHANCE. DID NOT BITE FULLY
ON THIS...BUT A DOWNWARD TREND IN POPS IS IN ORDER...BECAUSE IT
DOES LOOK LIKE THE GFS HAS INITIALIZED WELL IN SHOWING A PWAT MIN
JUST EAST OF THE BAHAMAS (SHOWN IN THE MIMIC PWAT IMAGERY). THIS
SHOULD MOVE ACROSS MAINLAND SOUTH FLORIDA MONDAY...POSSIBLY LIMITING
CONVECTION THEN.

A LARGE TROUGH DIVING ACROSS THE EASTERN SEABOARD WILL INFLUENCE
OUR WEATHER TUE-WED...WITH THE FLOW BECOMING S-SW AND AFTERNOON
CONVECTION FOCUSING INTERIOR/EAST COAST. THEREAFTER...RIDGING
BUILDS IN AND GFS/ECMWF WIND/MOISTURE FIELDS SHOW THAT THE NEXT
EXTENSIVE AREA OF SAL OVER THE TROPICAL ATLANTIC...NOW LOCATED FROM
AROUND PUERTO RICO EASTWARD...WILL MOVE INTO THE AREA THURSDAY AND
REMAIN INTO AT LEAST THE FIRST PART OF NEXT WEEKEND. THIS WOULD
LIMIT CONVECTION SHOULD THIS COME TO FRUITION. MADE NO CHANGES IN
THE EXTENDED FCST GIVEN UNCERTAINTIES.

&&

.MARINE...WINDS WILL REMAIN LESS THAN 15 KT THROUGH THE PERIOD
WITH ASSOCIATED SEAS OF LESS THAN 4 FT EXPECTED.

&&

.FIRE WEATHER...TYPICALLY HIGH MOISTURE LEVELS FOR THIS TIME OF
THE YEAR WILL PRECLUDE ANY FIRE WX CONCERNS.

&&

.PRELIMINARY POINT TEMPS/POPS...
WEST PALM BEACH  80  90  79  88 / 10 30 30 30
FORT LAUDERDALE  83  89  81  89 / 10 30 30 30
MIAMI            82  90  80  89 / 10 30 30 30
NAPLES           75  92  74  92 / 30 50 30 50

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
GM...NONE.
&&

GREGORIA
Hazardous weather outlook, Jun 28, 9:10 AM EDT, 8 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA
NATIONAL WEATHER SERVICE MIAMI FL
910 AM EDT SAT JUN 28 2008

FLZ063-066>075-168-172>174-290300-
GLADES-HENDRY-INLAND PALM BEACH-METRO PALM BEACH-COASTAL COLLIER-
INLAND COLLIER-INLAND BROWARD-METRO BROWARD-INLAND MIAMI DADE-
METRO MIAMI DADE-MAINLAND MONROE-COASTAL PALM BEACH-
COASTAL BROWARD-COASTAL MIAMI DADE-FAR SOUTH MIAMI DADE-
910 AM EDT SAT JUN 28 2008

...SCATTERED STORMS INTERIOR TODAY, WITH SOME POSSIBLY STRONG...
...MODERATE RISK FOR RIP CURRENTS ATLANTIC COAST BEACHES...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...TODAY AND TONIGHT

RIP CURRENTS: EAST SOUTHEAST WINDS AROUND 10 MPH WILL LEAD TO A
MODERATE RISK FOR RIP CURRENTS AT THE ATLANTIC COAST BEACHES
TODAY. SWIMMERS ARE URGED TO EXERCISE CAUTION DUE TO THE DANGERS
POSED BY RIP CURRENTS.

THUNDERSTORMS: SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS AREAS
FROM LAKE OKEECHOBEE TO THE GULF COAST LATE THIS AFTERNOON AND INTO
THE EVENING. HEAVY RAINFALL AND DANGEROUS CLOUD TO GROUND LIGHTNING
ARE LIKELY WITH ANY THUNDERSTORM ALONG WITH THE POSSIBILITY OF GUSTY
WINDS AND HAIL. ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS THE
MIAMI, FORT LAUDERDALE, AND WEST PALM BEACH METRO AREAS TONIGHT.

WIND: THE STRONGEST THUNDERSTORMS THIS AFTERNOON WILL BE CAPABLE
OF PRODUCING WIND GUSTS UP TO 50 MPH, WITH THE GREATEST CHANCES
ACROSS THE WESTERN INTERIOR.

HAIL: HAIL UP TO DIME SIZE IS POSSIBLE WITH THE STRONGEST
THUNDERSTORMS THIS AFTERNOON, WITH THE GREATEST CHANCES ACROSS THE
WESTERN INTERIOR.

FLOODING: THUNDERSTORMS THAT DO DEVELOP TODAY WILL BE SLOW MOVERS
DUE TO WEAK WINDS ALOFT. AS A RESULT, ANY THUNDERSTORM WILL HAVE
THE POTENTIAL TO DROP HEAVY AMOUNTS OF RAINFALL IN SHORT PERIODS
OF TIME, LEADING TO HEAVY PONDING OF WATER ON ROADWAYS AND MINOR
ROAD FLOODING, MAINLY ACROSS INTERIOR LOCATIONS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

CHANCES FOR THUNDERSTORMS WILL REMAIN HIGHEST ACROSS WESTERN
LOCATIONS ON SUNDAY. THE PATTERN WILL SHIFT EARLY IN THE WEEK,
POTENTIALLY BRINGING HIGHER CHANCES FOR THUNDERSTORMS BACK TO THE
EAST COAST METRO AREAS MONDAY THROUGH WEDNESDAY. A RETURN TO MORE
WESTERN ACTIVITY IS EXPECTED LATER IN THE WEEK.

EAST SOUTHEAST WINDS WILL CONTINUE THE RISK FOR RIP CURRENTS AT
THE ATLANTIC BEACHES AT LEAST THROUGH EARLY THIS WEEK. SWIMMERS
ARE URGED TO EXERCISE CAUTION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY.

FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT WWW.WEATHER.GOV/MIAMI.

The office that day

Everything else NWS Miami, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 4:39 PM EDTSevere Thunderstorm WarningMFLPalm Beach55 min
Jun 28, 6:32 PM EDTSpecial Weather StatementMFLCollier28 min
Jun 28, 7:08 PM EDTSpecial Weather StatementMFLCollier37 min

Nearby

Severe Thunderstorm Warnings in Florida, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.